News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Enlarged Heart


 sarabeth - Tue Jul 22, 2008 11:22 pm

I am 23 have hypothyroidism & PCOS & pre diabetic. Am on synthroid, metformin. I was told today after an X ray at the doctor (I did a chest x ray for a bad cough & some wheezing) that my heart is 'huge' & I now have to have a heart ultrasound. Can anyone please tell me what could cause this, what are my risks, what are my chances of living a full life with this or any other information? I am scared out of my mind. My best friend died from having an enlarged heart & an underdeveloped artery in 2005. I know I posted a question in the 'gastro' section a few weeks ago, but nobody ever answered it and I am on pins & needles waiting on my doctor to call & schedule the heart ultrasound, so I was looking for some advice here. ANYTHING will be helpful. Any questions maybe that I should ask the doctor? Please help me!
 John Kenyon, CNA - Tue Aug 26, 2008 10:34 pm

User avatar Hello -

While I'm sure your cardiac sillhouette may indicate an enlarged heart, I have to criticize your doctor's approach in telling you it is "huge", even though that may have been the first impression.

There are many things, some of them fairly benign, which can cause a large cardiac sillhouette on x-ray. The echocardiogram is appropriate given that finding, and will be a lot more informative. If you truly have a "huge" heart it is surprising you haven't had more severe symptoms. It is possible of course, but it seems unlikely. The echo findings will be much more helpful in determining what, if any, risks you face due to any heart abnormality. If your heart is enlarged there are several ways in which this can happen and some require more aggressive management than others.

I hate to say "wait and see", since there's no way you won't be on the edge of your seat til you find out what's going on, but please at least take comfort in two facts: first, the x-ray is hardly definitive of the condition (if any) and second, since you seem to have had few cardiac symptoms (unless the cough and wheezing are somehow related to a heart condition), the problem may not be as severe as the doctor's reaction might have indicated.

Please do follow up with us here once you know more about what's going on and we'll do our best to help explain things as needed. Good luck to you.
 sarabeth - Fri Aug 29, 2008 8:50 pm

Well, I got the results of my test in. I have a 50% ejection Fraction & she said that it is probably because of uncontrolled high BP. They did another test the day I went back called a Berkley, It's just a bunch of blood tests and it's supposed to help figure out what i can do to help my heart.

One question I have is about Viagra. I have read on numerous web sites that Viagra can help with enlarged hearts & also may even reverse some if not all of the damage. Can you give me your input on Viagra & this condition? I would like to ask my doctor about it, but I mean it's viagra... don't exactly want to be a 23 yr old female asking for that lol Would you reccomend it?

Also, I would like to ask what are the symptoms that I should look for incase something goes wrong?
 John Kenyon, CNA - Sun Aug 31, 2008 12:38 am

User avatar Hello again -

First, an ejection fraction of 50% is at the lower end of normal, so it's really fine, but probably should be rechecked in six months or so. Uncontrolled high blood pressure is one possible cause of a low EF, but you're not really at low yet, but still within normal limits. However, elevated blood pressure should be treated, and interestingly enough, what is good for high blood pressure is also often what's good for hypertrophic cardiomyopathy. While Viagra seems as though it may have some promise in this area (it certainly can lower blood pressure), there are several other medications (one or two ACE inhibitors and one or two beta blockers) which have a proven track record of effectiveness in this area. Many blood pressure medications lower pressure by reducing the cardiac output, which effectively weakens the force of contractions. This can sometimes lead to mild atrophy of an overbuilt heart muscle. It couldn't hurt to mention your interest in Viagra for this purpose, since there is some interest in it, but most likely a beta blocker, possibly in combination with an ACE inhibitor, would be the preferred therapy, and this often can reduce the strain on the heart and even reverse the enlargement to some degree.

I wouldn't hold back on the Viagra question. It's funny, but it's appropriate, too.

Best of luck to you, and just make sure you're followed for this problem to see if it remains stable. Get the BP down and I'm betting the enlargement will adjust over time. Thanks for updating us.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here